Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 130, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 1, 2004, 4:13 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2004, 4:13 PM CDT (21:13 UTC)
- Expired
- Sep 1, 2004, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 012113 FFWMAF TXC135-020015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 413 PM CDT WED SEP 1 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 715 PM CDT * AT 407 PM CDT...THE PUBLIC REPORTED OVER A FOOT OF WATER COVERING THE INTERSECTION OF 16TH AND HARLESS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ONE INCH PER HOUR RAINFALL RATES FROM A STRONG THUNDERSTORM OVER THE WESTERN PARTS OF ODESSA. THIS STORM WAS MOVING WEST AT 5 MPH. ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP IN THE AREA. LOCALIZED URBAN FLASH FLOODING IS LIKELY TO CONTINUE THROUGH 530 PM CDT OVER THE WESTERN PART OF THE CITY AND THE WEST ODESSA. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279 $$
4 follow-up statements
000 WGUS74 KMAF 012141 FFSMAF TXC135-020015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM CDT WED SEP 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR COUNTY... AT 433 PM CDT...THE ODESSA FIRE DEPARTMENT REPORTED MINOR FLOODING AT THE INTERSECTION OF 2ND STREET AND DIXIE. AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL THUNDERSTORMS DEVELOPING OVER MIDLAND INTERNATIONAL AIRPORT...AND JUST EAST OF ODESSA. THIS ACTIVITY WILL LIKELY RESULT IN LOCALLY HEAVY RAINFALL AS IT MOVES SOUTHWEST OVER THE CITY OF ODESSA. ADDITIONAL URBAN FLASH FLOODING IS LIKELY IN ODESSA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279 $$
000 WGUS74 KMAF 012217 FFSMAF TXC135-020015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 516 PM CDT WED SEP 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR SOUTHERN ECTOR COUNTY... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM AND HEAVY RAINFALL THAT RESULTED IN FLASH FLOODING IN SOUTHWEST ODESSA EARLIER HAD MOVED WEST OF THE CITY AND WEAKENED. HOWEVER...ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL WERE DEVELOPING OVER THE MIDLAND AND ECTOR COUNTY LINE 8 MILES NORTHEAST OF ODESSA. THIS RAINFALL WILL SPREAD SOUTHWEST AND AFFECT THE CITY OF ODESSA BY 6 PM CDT. LOCALIZED FLASH FLOODING OF URBAN AREAS WILL REMAIN POSSIBLE AS RUNOFF FROM PREVIOUS HEAVY RAINFALL OCCURS AND AS ANOTHER ROUND OF THUNDERSTORMS APPROACH THE AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279 $$
000 WGUS74 KMAF 012251 FFSMAF TXC135-020015- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT WED SEP 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR COUNTY... AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN ISOLATED STRONG THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER STATE HIGHWAY 158 NEAR GARDENDALE. THE FOCUS FOR ADDITIONAL FLASH FLOODING IS SHIFTING NORTH TO ALONG STATE HIGHWAY 158 AND U.S. 385 IN NORTHERN ECTOR COUNTY. LOW LYING AREAS ALONG THESE ROUTES MAY QUICKLY FLOOD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TURN AROUND... DONT DROWN LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279 $$
000 WGUS74 KMAF 012339 FFSMAF TXC135-020015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT WED SEP 1 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM CDT FOR ECTOR COUNTY... AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAD FALLEN OVER STATE HIGHWAY 158 JUST NORTHEAST OF GARDENDALE DURING THE LAST HOUR. MODERATE RAINFALL CONTINUES ACROSS THE NORTHERN PARTS OF ECTOR COUNTY. ALTHOUGH THE THREAT FOR ADDITIONAL HEAVY RAINFALL IS SUBSIDING... RUNOFF MAY RESULT IN FLASH FLOODING OF LOW LYING AREAS ALONG STATE HIGHWAY 158 NEAR GARDENDALE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. LAT...LON 3166 10241 3200 10231 3190 10279 3167 10279 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:35 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 1, 2:35 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT WED SEP 1 2004 .SHORT TERM... UPPER LEVEL CIRCULATION...WHATS LEFT OF THE MCV...CONTINUES OVER THE CWFA THIS AFTERNOON. WESTERN AREAS ARE GETTING POPCORN CONVECTION ATTM WHILE THE EAST REMAINS DRY. COULD BE A WEAK SUBSIDENT AREA AND THERE IS SOME DRIER AIR AT THE SURFACE WORKING ITS WAY INTO THE EASTERN CWFA...THEREBY LIMITING CAPE. BUT THIS AREA IS GETTING GOOD INSOLATION...AND THUS EXPECT THAT SCATTERED CONVECTION WILL DEVELOP OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IN THE NEXT FEW HOURS. CONVECTION SHOULD BEGIN TO DIMINISH LATER THIS EVENING AS THE PBL STABILIZES WITH LOSS OF SENSIBLE HEAT AND ADDITION OF CONVECTIVELY GENERATED COLD POOLS. OVERALL...GRIDS WERE IN GOOD SHAPE WITH MINOR ADJUSTMENTS NEEDED HERE AND THERE. MODELS DEPICT A DRY BIAS IN THEIR TD FORECASTS TONIGHT AND HAVE ADJUSTED UPWARD GIVEN CURRENT CONDITIONS. WILL MENTION HEAVY RAIN IN THE HWO BUT ATTM BELIEVE THE THREAT TO BE SUFFICIENTLY ISOLATED IN TIME AND SPACE TO PRECLUDE A FLASH FLOOD WATCH. .LONG TERM... WV IMAGERY TODAY SHOWS THE MID/UPPER LEVEL CIRCULATION OVER THE TOP OF WEST TX/SOUTHEASTERN NM THIS AFTERNOON. THIS FEATURE WILL SLOWLY DRIFT TO THE SOUTH/SOUTHEAST THROUGH THE DAY ON THURSDAY. DURING THE MORNING HOURS...ENOUGH OF THIS CIRCULATION WILL IMPACT THE BIG BEND/DAVIS MOUNTAINS AREAS TO JUSTIFY RAISING THE POPS INTO AT LEAST THE SLIGHT CHANCE CATEGORY WITH THE HIGHEST POPS OVER THE BIG BEND ITSELF. AFTER THURSDAY...THIS MID LEVEL CIRCULATION SHOULD MOVE AWAY FROM THE AREA LEAVING US UNDER WEAK SOUTHWESTERLY FLOW. WILL NOT CHANGE POPS MUCH AFTER TOMORROW. WE COULD SEE SOME SHORTWAVES MOVE THROUGH IN THE SOUTHWEST FLOW...BUT TIMING THESE SHORTWAVES IS PROBLEMATIC AT THIS POINT. BY SUNDAY A STRONG TROUGH IS ESTABLISHED OVER THE ROCKY MOUNTAINS. THE 12Z GFS HAS BECOME MORE PROGRESSIVE IN ITS SOLUTION COMPARED TO OLDER GFS/ECMWF RUNS AND THE NEW 12Z ETA. THEREFORE WE WILL NOT USE THE 12Z GFS AS THE SOLUTION UNTIL THERE IS MORE AGREEMENT BETWEEN THE MODELS. CONSEQUENTLY...THE FORECAST WILL NOT CHANGE MUCH BEYOND THIS WEEKEND. WILL KEEP THE ISOLATED POPS OVER THE CWA ASSOCIATED WITH A POSSIBLE FRONT AS THE TROUGH MOVES EAST ACROSS THE PLAINS... BUT IT/S STILL TOO EARLY TO MAKE TOO MANY CHANGES CONSIDERING THE MODEL DIFFERENCES. DID MAKE SOME ADJUSTMENTS TO TEMPERATURES HERE AND THERE TO MORE CLOSELY MATCH CLIMATOLOGY BEYOND DAY 4. ANOTHER CONSIDERATION AS THE ROCKY MOUNTAIN TROUGH DOES EVENTUALLY MAKE ITS WAY TO THE EAST WILL BE WINDS IN THE GUADALUPE MOUNTAINS. IF THE TROUGH TAKES A MORE SOUTHERN TRACK...WE COULD HAVE FAIRLY WINDY CONDITIONS IN THE GUADALUPES. WILL HAVE TO KEEP AN EYE ON THIS AS WE APPROACH THAT TIME PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 80 63 89 / 30 0 10 10 CARLSBAD NM 60 85 62 91 / 40 10 10 10 DRYDEN TX 64 81 65 89 / 40 20 0 10 FORT STOCKTON TX 62 83 64 90 / 40 10 10 10 GUADALUPE PASS TX 55 80 60 84 / 40 10 10 10 HOBBS NM 60 83 60 91 / 30 10 10 10 MARFA TX 54 76 54 84 / 60 20 10 10 MIDLAND INTL AIRPORT TX 63 83 63 89 / 30 10 10 10 ODESSA TX 63 83 63 90 / 30 10 10 10 WINK TX 64 89 64 95 / 40 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/20
Hazardous weather outlook, Sep 1, 3:01 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT WED SEP 1 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 301 PM CDT (201 PM MDT) WED SEP 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WIND GUSTS TO 50 MPH... SMALL HAIL...AND DEADLY LIGHTNING ARE POSSIBLE. IN ADDITION... HEAVY RAINFALL...WITH RATES APPROACHING AN INCH PER HOUR...MAY RESULT IN LOCALIZED FLOODING OF NORMALLY DRY ARROYOS AND DRAWS... BAR DITCHES...AND OTHER LOW LYING AREAS. THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Sep 1, 2:04 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT WED SEP 1 2004 NMZ027>029-033-034-TXZ045-050-058>061-012300- ANDREWS-CENTRAL LEA COUNTY-ECTOR-EDDY COUNTY PLAINS-GAINES- GUADALUPE MOUNTAINS OF EDDY COUNTY-LOVING-NORTHERN LEA COUNTY- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WINKLER- 204 PM CDT (104 PM MDT) WED SEP 1 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS IN CENTRAL AND SOUTHERN LEA COUNTY IN VICINITY OF DEVELOPING STRONG THUNDERSTORMS. NATIONAL WEATHER SERVICE DOPPLER RADAR IS DETECTING SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION OF WEST TEXAS. THIS ACTIVITY WILL PERSIST THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO IS MOIST AND UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THESE STORMS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF... SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. ALONG WITH THE TROPICAL FUNNEL CLOUDS...GUSTY WINDS AND DEADLY CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THESE STORMS. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.